Bladder Cancer Treatments, Hearing Loss, and Tinnitus
I first found out that I had bladder cancer in August of 2016. Most would have found it a shock, but for me, there was relief in that I had finally found out what was wrong with me. Once my bladder cancer had been diagnosed, within a couple of weeks I started my treatment. This was composed of two TURBTs (transurethral resection of bladder tumor), mitomycin (a type of chemo) instillations, and eventually, a radical cystectomy (complete bladder removal surgery).
An unexpected side effect: hearing loss
Hearing loss is a little-known side effect of some chemotherapy drugs. I know that I certainly wasn't aware of it. That was until I started to investigate my own hearing problems. I first started to notice that my hearing was deteriorating around 3 months after my first treatment of mitomycin. It could well have been earlier as I was so wrapped up in other things that I did not really notice.
An awful ringing in my ears
The first symptom I noticed was awful ringing in my ears. It sounded like a high-pitched siren constantly going off in my right ear. I have to confess, initially, I felt like this noise was going to drive me mad. Sometimes the pitch of the ringing would change suddenly and without warning. This, on occasion, would cause me to lose my balance. In fact, one time I did actually fall over.
I didn't think to tell my doctor
The thing is, I never even thought to mention this to my urologist as after all, what would he know about ear problems? That is why, since learning of all the different conditions that can be triggered by cancer or its subsequent treatments, I realized it is imperative that anything different we report to our urologist or oncologist at once.
Types of chemotherapy drugs that can cause hearing loss
Typically it is the so-called platinum chemotherapy treatments that seem to cause the problem. These can include:1
- Oxaliplatin - usually used to treat colorectal cancers
- Cisplatin - used to treat bladder cancer, breast, cervical, testicular and ovarian cancers, to name but a few
- Carboplatin - Used to treat bladder cancer, testicular, breast, lung, and a few other cancers
Taking a hearing test before chemo treatments
I have since been advised that before commencing treatment for any of the platinum drugs that I take a hearing test performed by a certified audiologist. This way, should I experience any hearing problems during treatment, I have the previous results from before treatment to compare against.
Unfortunately, the effects of these drugs on the hearing do tend to be permanent. So it is imperative that if you notice any changes in your hearing, such as tinnitus (ringing in the ears), or that you are struggling to hear, inform your doctor immediately.
Things you can do for yourself
For me, since there is no cure, it is all about distraction. Distraction from that permanent, never-ending alarm-type ringing. If I were to allow myself to listen to it, I think I would go mad. So here are a few things I found that have helped me to deal with this awful condition:
- A very low volume, calming, elevator-type music. I have this playing in the background while I am working on my laptop
- There are apps that you can get on your phone that you can play, that help you get off to sleep
- Headphones playing white noise
- Do NOT focus on the noise (I know that this can be easier said and done at times)
- Do not have complete silence
The true fact is, there is no easy way to get relief. It is a case of finding what works best for you.
What topics are you most interested in learning about? (Choose up to 3)